Alert archive / Wisconsin / Flash Flood Warnings in 2017

Flash Flood Warning 2, NWS Duluth, MN

June 11, 2017Price County, Sawyer County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Jun 11, 2017, 9:05 PM CDT for Price County, Sawyer County, Wisconsin. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 9:05 PM CDT (02:05 UTC)
Expired
Jun 12, 2017, 5:00 AM CDT
In force
8 hr
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Price County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 139 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:50 PM CDTFLASH FLOOD5 Nw Winter, WIWATER FLOWING OVER DAM ROAD 3 FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

786 
WGUS53 KDLH 120205
FFWDLH
WIC099-113-121000-
/O.NEW.KDLH.FF.W.0002.170612T0205Z-170612T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
905 PM CDT SUN JUN 11 2017

The National Weather Service in Duluth MN has issued a

* Flash Flood Warning for...
  Northern Price County in north central Wisconsin...
  Sawyer County in northwestern Wisconsin...

* Until 500 AM CDT Monday

* At 853 PM CDT, Doppler radar and trained observers reported heavy 
  rain had fallen across the warned area. Observations of up to 5.50 
  inches of rain had fallen across much of Sawyer and northern Price 
  counties with radar estimates of 7.00 inches over the Chippewa 
  Flowage. Law enforcement reported Flash flooding has impacted 
  roadways in central and southern Sawyer county. Rain had ended by 
  845 PM however water will continue rising in area water ways over 
  night.  

* Some locations that will experience flooding include...
  Park Falls, Hayward, Chippewa Flowage, Phillips, Round Lake,
  Fifield, Stone Lake, Winter, Radisson, Exeland, Couderay, New Post,
  Little Round Lake, Chief Lake, Seeley, Edgewater, Spider Lake In
  Sawyer County, Ojibwa, Reserve, and Connors Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4613 9154 4612 9093 4598 9093 4598 9005
      4563 9005 4564 9154

$$

Gohde
1 follow-up statement
532 
WGUS73 KDLH 120955
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
455 AM CDT MON JUN 12 2017

WIC099-113-121003-
/O.EXP.KDLH.FF.W.0002.000000T0000Z-170612T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Price WI-Sawyer WI-
455 AM CDT MON JUN 12 2017

...THE FLASH FLOOD WARNING FOR NORTHERN PRICE AND SAWYER COUNTIES
WILL EXPIRE AT 500 AM CDT...

The heavy rain has ended over the Flash Flood Warning area. So, it 
has been allowed to expire. However, flooding does continue over 
this area, and a Flood Warning has been issued in place of the Flash 
Flood Warning. Please continue to heed any existing road closures.

LAT...LON 4613 9154 4612 9093 4598 9093 4598 9005
      4563 9005 4564 9154

$$

JTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 6:38 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 6:38 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
638 PM CDT Sun Jun 11 2017

.UPDATE...
Issued at 607 PM CDT Sun Jun 11 2017

updated to adjust pop trends based on current radar. Heavy rain is
expected across areas along highway 70 with radar indicating
abundant moisture moving toward area. rst of fcst unchanged.

&&

.SHORT TERM...(This evening through Monday)
Issued at 311 PM CDT Sun Jun 11 2017

An elevated warm front was located over the southern third of the
forecast area at 1930Z. Showers and thunderstorms continue to
form along the front, which also coincides with leftover outflow
boundaries from earlier convection. These storms will percolate
through this area through this evening with highest pops in
northwest Wisconsin. Some of the storms may be on the strong side
with heavy rain possible. Elsewhere, high pressure was in play.
Another line of showers and storms was forming in northwest
Minnesota and will move through the International Falls area
through early this evening before ending. The showers and storms
will end from west to east over northwest Wisconsin later tonight
with the high pressure in charge. Even with the light wind
expected tonight, short term hires models are downplaying the fog
potential. Will leave out for now.

A stronger area of high pressure over Manitoba will affect the
region on Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 311 PM CDT Sun Jun 11 2017

A warm front will continue to be the focus for showers and
thunderstorms early in the period. On Monday night, the warm front
will start to lift northward across Minnesota and Wisconsin,
generating thunderstorms first in the south, and then spreading
northward during the night. Surface low pressure will then lift into
western Minnesota on Tuesday, as a massive upper level trough
dominates the west. A strong jet streak rounding the base of the
trough by Tuesday night will set the stage for strong to possibly
severe thunderstorms as a cold front west of the CWA starts to move
eastward. We could see some locally heavy rainfall, along with some
large hail and damaging winds on Tuesday night. The showers and
storms will continue into Wednesday as the cold front meanders
slowly across the western Great Lakes. Things should generally quiet
down for the rest of the long term period, as we will be in a bit
more stable westerly flow. Still we could see some periodic
diurnally driven showers and thunderstorms. High temperatures
throughout the week should generally range from the 70s to lower
80s. Lows will be in the 50s and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 635 PM CDT Sun Jun 11 2017

VFR at all airports this evenign except at HYR where IFR/MVFR will
occur due to thunderstorms moving across the area. There will be a
possibility of fog lowering conditions to MVFR at HYR and HIB due
to today's rain. It will be VFR on Monday at all sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  80  53  63 /  20  10  30  40
INL  52  76  51  72 /  10   0   0  40
BRD  55  82  59  78 /  10  10  50  40
HYR  58  84  61  79 /  80  10  50  40
ASX  55  81  52  69 /  80  10  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Stewart
SHORT TERM...GSF
LONG TERM...DAP
AVIATION...Stewart
Hazardous weather outlook, Jun 11, 12:08 PM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1208 PM CDT Sun Jun 11 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1208 PM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A round of strong to severe storms barreled through east-central
Minnesota through parts of northwest Wisconsin this morning,
bringing strong to severe winds to those areas. More thunderstorms
are possible across northwest Wisconsin and parts of central into
northeast Minnesota through tonight. Some of the storms from
east-central Minnesota into northwest Wisconsin could be strong to
severe this afternoon and evening. The main threats from the the
storms will be large hail, damaging winds, frequent lightning, and
heavy rain. The heavy rain could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of thunderstorms will be possible for Monday,
especially for southern portions of the Northland. Some storms
could be strong to severe, with large hail and damaging winds the
main threats.

Thunderstorms are expected Tuesday through Wednesday across much
of the Northland. Strong to severe storms will be possible in
north- central Minnesota Tuesday afternoon and evening, with large
hail and damaging winds expected from the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon and evening.

LSZ121-140>148-121200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1208 PM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A few rounds of thunderstorms are expected today and tonight
across western Lake Superior, especially along the south shore. A
few storms could be strong to severe this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible across western Lake Superior Tuesday
night into Wednesday. These storms are not expected to be severe.

Increasing easterly winds Monday night through Wednesday will
lead to building waves across western Lake Superior, which will
result in hazardous conditions for small craft. A Small Craft
Advisory will be needed.

G2

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 11, 6:48 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
648 PM CDT SUN JUN 11 2017

WIZ008-009-120015-
Price-Sawyer-
648 PM CDT SUN JUN 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PRICE AND
SOUTHEASTERN SAWYER COUNTIES...

At 648 PM CDT, strong thunderstorms were along a line extending from
13 miles southwest of Fifield, to Hawkins, and moving northeast at 45
mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Fifield and Catawba around 705 PM CDT.
  Phillips and Prentice around 715 PM CDT.

Other locations impacted by these storms include Connors Lake,
Kennan, Wilson Lake Near Phillips, Musser Lake, and Cranberry Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4564 9068 4564 9077 4581 9072 4593 9024
      4553 9028 4547 9068
TIME...MOT...LOC 2348Z 245DEG 37KT 4578 9066 4549 9074

DAP
Special weather statement, Jun 11, 7:02 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
702 PM CDT SUN JUN 11 2017

WIZ004-009-120015-
Price-Iron-
702 PM CDT SUN JUN 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...

At 702 PM CDT, an area of strong thunderstorms was 9 miles west of
Squirrel Lake, or 13 miles south of Turtle Flambeau Flowage, moving
east at 35 mph.

Wind gusts up to 45 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Pike Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4598 8993 4598 9004 4580 9004 4579 9016
      4597 9016 4604 8993
TIME...MOT...LOC 0002Z 255DEG 32KT 4589 9009

DAP
Local storm report, Jun 11, 7:56 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
756 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      1 NNW RADISSON          45.78N 91.23W
06/11/2017                   SAWYER             WI   LAW ENFORCEMENT

            HIGHWAY H AT BEAVER BROOK ROAD CLOSED DUE TO FLOODING.

0745 PM     FLASH FLOOD      1 E NEW POST            45.90N 91.17W
06/11/2017                   SAWYER             WI   LAW ENFORCEMENT

            PORTIONS OF WEST FLOWAGE ROAD CLOSED DUE TO FLOODING.

0745 PM     FLOOD            OJIBWA                  45.80N 91.12W
06/11/2017                   SAWYER             WI   LAW ENFORCEMENT

            FLOOD WATER OVER SEVERAL SECTIONS OF HIGHWAY 27 BETWEEN
            OJIBWA AND COUDERAY.

&&

SGOHDE
Special weather statement, Jun 11, 8:06 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
806 PM CDT SUN JUN 11 2017

WIZ009-120130-
Price-
806 PM CDT SUN JUN 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PRICE
COUNTY...

At 806 PM CDT, an area of strong thunderstorms was 8 miles south of
Catawba, or 20 miles north of Medford, moving east at 50 mph.

Wind gusts up to 45 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Ogema around 820 PM CDT.
  Spirit around 830 PM CDT.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4549 9063 4551 9004 4538 9004 4538 9064
TIME...MOT...LOC 0106Z 264DEG 45KT 4542 9050

DAP
Local storm report, Jun 11, 8:25 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
825 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HEAVY RAIN       2 E BUTTERNUT           46.01N 90.46W
06/11/2017  M2.93 INCH       ASHLAND            WI   TRAINED SPOTTER

&&

SGOHDE
Local storm report, Jun 11, 8:32 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
832 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       4 WNW WINTER            45.85N 91.08W
06/11/2017  M3.69 INCH       SAWYER             WI   MESONET

&&

SGOHDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:02 PM CDTSpecial Weather StatementDLHPrice13 min
Jun 11, 7:06 PM CDTSevere Thunderstorm WarningDLHPrice39 min
Jun 11, 8:06 PM CDTSpecial Weather StatementDLHPrice24 min
Jun 11, 8:13 PM CDTSevere Thunderstorm WarningDLHPrice32 min
Jun 11, 8:57 PM CDTSevere Thunderstorm WarningDLHPrice33 min
Jun 11, 11:03 PM CDTDense Fog AdvisoryDLHBurnett, Douglas, Washburn9 hr
Jun 12, 4:50 AM CDTAreal Flood WarningDLHPrice, Sawyer12 hr

Nearby

Flash Flood Warnings in Wisconsin, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.